Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 22, NWS Binghamton, NY

August 9, 2003Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 9, 2003, 3:40 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2003, 3:40 PM EDT (19:40 UTC)
Expired
Aug 9, 2003, 6:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 091941
FFWBGM
NYC101-092230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 630 PM EDT.

* AT 334 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE
  RAINFALL OVER THE FOLLOWING LOCATIONS ADDISON...CAMPBELL...COOPERS
  PLAINS...ERWINS...GANG MILLS...LINDLEY...MEADS CREEK...SAVONA...
  THURSTON AND WOODHULL.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND 
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS...INCLUDING 
GOODHUE...LIME KILN...CATHERINE...AND MEADS CREEKS.  THIS INCLUDES 
THE SAME AREA THAT EXPERIENCED TORRENTIAL RAINS THIS MORNING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

$$

LAT...LON 4228 7709 4200 7714 4201 7748 4228 7733

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:35 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 9, 3:35 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT SAT AUG 9 2003

ISSUED A FLOOD WATCH FOR ENTIRE CWA EXCEPT FAR NRN ZONES. PERSISTENT
SHORT WAVES OVER THE MID ATLANTIC REGION HAS GIVEN THE UPPER LEVEL
TROF OVER THE NE A SLIGHT NEGATIVE TILT. THIS HAS RESULTED IN A GOOD
TROPICAL FEED ALONG WITH A LONG FETCH OF ATLANTIC INFLOW. THIS ALONG
WITH DECENT UPPER LEVEL DIVERGENCE THROUGH 06Z WILL RESULT IN PLENTY
OF SHOWER AND THUNDERSTORMS FOR A GOOD PORTION OF THE NIGHTTIME
PERIOD. WITH WET ANTECEDENT CONDITIONS A FLOOD WATCH WAS
WARRANTED.

SUNDAY...WITH WEAK SFC WAVE IN VCNTY AND WEAK SFC TROF TO CROSS AREA
DURING THE AFTERNOON...CONTINUED WITH LIKELY AFTERNOON POPS AND CHC
FOR MORNING HOURS.

SUNDAY NIGHT AND MONDAY...LITTLE CHANGE FROM PREVIOUS FORECAST. WILL
CONTINUE WITH CHC POPS SUNDAY NIGHT AND LIKELY POPS MONDAY AFTERNOON
IN ALL ZONES BUT FAR SE ZONES AS SFC COLD FRONT APPROACHES REGION
LATE DAY.

EXTENDED PERIOD (MON NGT - SAT)

MODELS INDICATING A MORE PROGRESSIVE +PNA PATTERN THROUGH NEXT WEEK.
ENSEMBLES INDICATING THAT FRONT WILL MOVE ACROSS CWA SOMETIME
TUESDAY MORNING...BUT STILL THINK ITS TOO EARLY TO FINE TUNE TIMING
OF PRECIP...SO WILL KEEP CHC POPS IN THROUGH THE DAY...BUT REMOVE
THEM TUES NIGHT.  MODELS ALSO INDICATING SOMEWHAT DRIER AIR WILL BE
PUSHING IN...SO HAVE ADJUSTED TEMPS AND DEW POINTS...STAYING NEAR
(FOR MINS) OR SLIGHTLY ABOVE (FOR MAXES) SEASONAL NORMS.  ONCE THE
SFC RIDGE MOVES IN ON WED...LOOKS LIKE IT WILL HOLD THROUGH THE END
OF THE WEEK.

AVIATION...
SHRA/TSRA CONTAINING HEAVY RAINFALL WILL BECOME WIDESPREAD THIS
AFTERNOON...DROPPING VFR CONDITIONS TO MVFR...AND POSSIBLY EVEN
LIFR...AT ANY TIME.  AS FLOW OFF ATLANTIC INCREASES PREVAILING
CONDITIONS WILL DETERIORATE TO MVFR THIS EVENING.  CEILINGS WILL
CONTINUE TO LOWER OVERNIGHT...AND THAT COMBINED WITH FOG WILL SEND
SOME LOCATIONS DOWN TO IFR/LIFR (MOST LIKELY ELM/BGM/ITH) AFTER
MIDNIGHT.

.BGM...FLOOD WATCH THOUGH TONIGHT...
NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072.

SHORT TERM...RRM
EXTENDED/AVIATION...CEMPA
Hazardous weather outlook, Aug 9, 6:52 AM EDT, 8 hours 48 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
650 AM SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY WITH DAYTIME
HEATING AND A MOIST ATMOSPHERE IN PLACE. SOME THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY CAUSE PONDING
OF WATER OR FLOODING OF LOW-LYING OR URBAN AREAS.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY.
THE GREATEST THREAT WILL BE LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Special weather statement, Aug 9, 11:15 AM EDT, 4 hours 25 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-092230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1115 AM EDT SAT AUG 9 2003

...THUNDERSTORMS MAY PRODUCE TORRENTIAL DOWNPOURS THIS AFTERNOON AND
EVENING ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...

A JUICY AIRMASS REMAINS OVER THE REGION AGAIN TODAY WITH
THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING. ANY THUNDERSTORMS
THAT DO DEVELOP WILL BE SLOW MOVERS AND HAVE THE POTENTIAL TO
PRODUCE LOCALLY EXCESSIVE RAINFALL.

SINCE MANY AREAS HAVE RECEIVED SIGNIFICANT RAINFALL OVER THE PAST
FEW DAYS...ANY ADDITIONAL HEAVY RAINFALL COULD CAUSE RAPID FLOODING
OF SMALL STREAMS AND LOW-LYING AREAS. THE CENTRAL SOUTHERN TIER HAS
RECEIVED THE GREATEST RAINFALL RECENTLY AND IS THEREFORE MOST
SENSITIVE TO ANY ADDITIONAL RAINFALL.

IF YOU LIVE IN A FLOOD PRONE AREA...YOU ARE ADVISED TO KEEP ABREAST
OF THE LATEST FORECASTS AND LISTEN FOR POSSIBLE FLASH FLOOD WATCHES
OR WARNINGS WHICH MAY BE ISSUED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO, THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE, OR VISIT OUR WEBSITE AT WWW.WEATHER.GOV, FOR THE
LATEST UPDATES.

MUNDSCHENK

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:52 PM EDTFlash Flood WarningBGMOneida3 hr
Aug 9, 7:47 PM EDTFlash Flood WarningBGMChemung3 hr

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.